IVIG stopped working after 10 years

Viewing 1 reply thread
  • Author
    Posts
    • #117464
      chirpybirdy
      Participant

      Hello all – I was diagnosed with CIDP in 2011 after getting the H1N1 vaccine. I have been on IVIG 35grams IV every 5 weeks for the past 10 years and doing great. My Neurologist suggested we push out the time between infusions to 6 weeks and see if my body still even needs IVIG (as I don’t have any symptoms as long as I get my infusions). So we did just that and pushed to 6 weeks. I did good the first time. But then waiting to get my next infusion, i only made it 3 weeks and symptoms of CIDP started up. Mostly mild tingling in my feet, creepy-crawly sensations in my lower legs, pins and needles in bottom of feet and week feeling knees while going down stairs. So I went and saw my neurologist and he decided to give me my IVIG at 4 weeks again for a while and see if my system starts responding good again. He thinks that the long time between infusions triggered my response. So I got my next infusion at 4 weeks and was great for 2 to 3 days. But now my symptoms are back and I am scared. I don’t know what to do going forward. Should I just push through this and see if after a few months at 4 weeks things calm down again or should I talk other treatment options with my neurologist. He did recommend high dose IV Methylpred treatment maybe. But I don’t want to go the steroid route because of long-term side effects. I did oral pred in the first few months of diagnosis and it was horrible. I swore I would NEVER go back on that stuff. My neurologist said that the IV high dose procedure causes less side effects and you only would do the IV steroids for about 5 months (tapering down the whole time). But i read about bad side effects reported still with IV steroids and some pretty bad and long-term. So I just don’t know what to do. PE maybe? Or try the immune suppressants? Or stay the course of IVIG in hopes things even out. But now I have horrible anxiety and can’t sleep at night because the symptoms are worse at night. I push through them during the day and don’t have time to dwell. But at night they all creep back and my mind goes to that place of “what ifs”. I wonder if i switched to SCID instead of IVIG would it be better? Just so scared and confused on what to do.

    • #117475
      Mark Robichek
      Participant

      Hello, Chirpybirdy.

      I feel for you! This response is not so much advice but sharing my own experience with treating CIDP. The first thing I’ll say that you should ensure that your neurologist is associated with one of the centers of excellence listed on the forum’s website. I had to try 3 neurologists before I found one that knew what he was doing.

      I was getting IVIG every 5-7 weeks since 2007 for a primary immunodeficiency. It was only after I switched to every 8 weeks in 2016 that I started showing symptoms of CIDP. After getting high-dose IVIG for 3 days, my symptoms slowly went away, and I was “cured” for over a year. Then, in 2018, my symptoms came right back, stronger than ever. This time, high-dose IVIG didn’t help at all, and I was on the “roller coaster” for over 4 months. That’s when the 3rd neurologist decided to try something new, and that was oral prednisone combined with high-dose IVIG. My symptoms gradually went away over the next 4 months, and by the end of 2018, they were gone. My vein access got worse and worse, and after one nurse tried 7 times (!!!) to access a vein, I decided to make the switch to SCIG. It’s been life changing! I can now travel with all of my infusion supplies, and even though I infuse once a week, it only takes about 2 hours rather than the 6 hour IVIG.

      My prednisone was gradually reduced from 60mg/day to 2.5mg/day, and I’m now experimenting with reducing my weekly SCIG dosage.

      I’d be scared of trying immune suppressants, but if you’re not okay with prednisone, it might be worthwhile to try it. Get on board with a good neurologist, and see what they have to say.

      Good luck!

Viewing 1 reply thread
  • You must be logged in to reply to this topic.